Texas, 2009

Hail in Texas, June 15, 2009

June 15, 2009 · NWS MAF · 5 events in 1 county or zone

Isolated severe thunderstorms developed across the Trans Pecos region as an upper level trough remained across the Great Basin area. Modest low level moisture, instability and shear all combined to produce a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms developed across the Trans Pecos region as an upper level trough remained across the Great Basin area. Modest low level moisture, instability and shear all combined to produce a few severe storms. Several large hail reports occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:31 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 1:31 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUN 15 2009

.DISCUSSION...
VIS SATELLITE SHOWS CONVECTION TAKING ITS TIME TO GET STARTED
TODAY AND A LOOK AT THE FORECAST SOUNDING SHOWS WHY...WARM AIR
BETWEEN 700-600MB KEEPING A LID ON THINGS. ALSO NOT HELPING IS THE
LACK OF A WELL DEFINED DRYLINE OR TROUGH TO AID IN SURFACE
CONVERGENCE. THEREFORE CONVECTION IS INITIATING IN ITS FAVORED
LOCATION OF THE DAVIS MOUNTAINS BUT MORE WILL PROBABLY GET STARTED
LATER THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN AND LOWER
TRANSPECOS WHERE HIGH DEWPOINTS AND WEAK CONVERGENCE FINALLY
OVERCOME THE CAP. THERE WILL BE LESS COVERAGE TODAY THAN YESTERDAY
AND INSTABILITY/SHEAR IS FAVORABLE FOR ONLY A FEW STORMS TO GO
SEVERE.

TOMORROW WILL BE QUITE A BIT LIKE TODAY EXCEPT THE MID LEVEL WARM
LAYER WILL BE DEEPER CAUSING CONVECTION TO BE FOCUSED MAINLY IN
THE HIGHER ELEVATIONS ACROSS THE WESTERN CWA...NOT ENOUGH LOW
LEVEL FORCING IN THE EAST TO SEE STORM DEVELOPMENT THOUGH A FEW
COULD PROPAGATE INTO THE AREA.

AN UPPER LEVEL HIGH STRENGTHENS OVER EAST TEXAS INCREASING DEEP
LAYER SOUTHERLY FLOW. THIS WILL ADVECT MORE MOISTURE INTO THE AREA
AND SHOULD KEEP TEMPS FOR THE MOST PART BELOW THE TRIPLE DIGIT
HEAT SEEN RECENTLY. THIS IS MORE LIKE THE TYPICAL SUMMER PATTERN
WHERE SUBSIDENCE WILL INHIBIT THUNDERSTORMS IN THE EAST AND FAVOR
AFTERNOON AND EVENING CONVECTION OUT WEST. FOR NOW WILL LEAVE POPS
10 TO 20 PERCENT OUT WEST FOR FEAR OVER OVERSPREADING RAIN CHANCES.

HENNIG

&&

.FIRE WEATHER...
BREEZY CONDITIONS IN THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS
WILL EASE UP TONIGHT. NOT EXPECTING THE WINDS TO INCREASE AS MUCH
TOMORROW SO WILL NOT ISSUE A FIRE WEATHER WATCH. MAIN CONCERN
BEYOND TODAY WILL BE THE POSSIBILITY OF LIGHTNING STARTS AND
STRONG THUNDERSTORM WINDS CAUSING ERRATIC FIRE BEHAVIOR. OTHERWISE
FORECAST HUMIDITIES 15 TO 25 PERCENT AND WINDS 10 TO 20 MPH WILL
BE SHORT OF CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  99  74  96  /  30  10  10   0
CARLSBAD NM                67 101  67  94  /   0  20  20  10
DRYDEN TX                  73 100  73  93  /  30  10  10   0
FORT STOCKTON TX           73 102  72  96  /  20  20  20  10
GUADALUPE PASS TX          64 100  65  97  /   0  20  20  20
HOBBS NM                   65 103  70  95  /  10  10  10  10
MARFA TX                   61  94  62  89  /  10  30  30  10
MIDLAND INTL AIRPORT TX    72 100  71  96  /  20  10  10  10
ODESSA TX                  72 101  73  96  /  20  10  10  10
WINK TX                    71 107  74 101  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Jun 15, 1:29 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT MON JUN 15 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
229 PM CDT MON JUN 15 2009 /129 PM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE
GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS THROUGH
EARLY THIS EVENING. SUSTAINED 20 FOOT WINDS IN EXCESS OF 20 MPH
ALONG WITH CRITICALLY LOW RELATIVE HUMIDITY LEVELS WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY
WEST TEXAS THIS EVENING. A FEW STORMS MAY BECOME SEVERE PRODUCING
LARGE HAIL AND OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEST OF THE
PECOS RIVER TUESDAY AND WEDNESDAY. A FEW STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 15, 10:59 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1159 AM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             JAL                     32.11N 103.19W
06/14/2009  E1.75 INCH       LEA                NM   LAW ENFORCEMENT

0529 PM     HAIL             JAL                     32.11N 103.19W
06/14/2009  E4.25 INCH       LEA                NM   FIRE DEPT/RESCUE

            ESTIMATED 60 MPH WINDS, FENCES DOWN AND POWER OUT IN TOWN

0602 PM     TSTM WND GST     13 W ANDREWS            32.32N 102.77W
06/14/2009  E60.00 MPH       ANDREWS            TX   TRAINED SPOTTER

            50-60 MPH WINDS

0635 PM     TSTM WND GST     SEAGRAVES               32.94N 102.57W
06/14/2009  M62.00 MPH       GAINES             TX   MESONET

0657 PM     HAIL             SEAGRAVES               32.94N 102.57W
06/14/2009  E0.88 INCH       GAINES             TX   STORM CHASER

            HAIL RANGED IN SIZE FROM DIME TO NICKEL.

0713 PM     HAIL             GRANDFALLS              31.34N 102.85W
06/14/2009  E0.75 INCH       WARD               TX   PUBLIC

0807 PM     HAIL             9 W FORT STOCKTON       30.89N 103.04W
06/14/2009  E0.88 INCH       PECOS              TX   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL REPORTED 9 MILES WEST OF FORT
            STOCKTON.

0834 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/14/2009  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

0837 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/14/2009  E1.75 INCH       PECOS              TX   STORM CHASER

            HAIL RANGED IN SIZE FROM QUARTER TO GOLF BALL.

0838 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/14/2009  E1.75 INCH       PECOS              TX   STORM CHASER

            HAIL RANGED IN SIZE FROM QUARTER TO GOLF BALL.

0840 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/14/2009  E1.00 INCH       PECOS              TX   STORM CHASER

0841 PM     TSTM WND GST     2 NW FORT STOCKTON      30.91N 102.91W
06/14/2009  M66.00 MPH       PECOS              TX   ASOS

0844 PM     HAIL             FORT STOCKTON           30.89N 102.89W
06/14/2009  E1.50 INCH       PECOS              TX   PUBLIC

0903 PM     HAIL             5 E FORT STOCKTON       30.89N 102.80W
06/14/2009  E1.25 INCH       PECOS              TX   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED 5 MILES EAST OF
            FORT STOCKTON. THE HAIL WAS 2 TO 3 INCHES DEEP.

0915 PM     HAIL             3 E FORT STOCKTON       30.89N 102.84W
06/14/2009  E1.50 INCH       PECOS              TX   STORM CHASER

0918 PM     TSTM WND GST     FORT STOCKTON           30.89N 102.89W
06/14/2009  E60.00 MPH       PECOS              TX   STORM CHASER

            WIND GUSTS ESTIMATED BETWEEN 50-60 MPH. ROOF DAMAGE
            REPORTED IN FORT STOCKTON.

0918 PM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
06/14/2009                   PECOS              TX   STORM CHASER

            WATER AND HAIL COVERING THE ROADS IN FORT STOCKTON. WATER
            WAS ABOUT 6 INCHES DEEP.

0952 PM     HAIL             2 S ARTESIA             32.82N 104.43W
06/14/2009  E0.75 INCH       EDDY               NM   STORM CHASER

0955 PM     TSTM WND DMG     10 S ARTESIA            32.70N 104.43W
06/14/2009                   EDDY               NM   STORM CHASER

            STORM SPOTTER REPORTED A SMALL CAMPING TRAILER BLOWN OVER
            AND DESTROYED NEAR KINCAID RD AND HWY 285. THIS CAMPER
            WAS SITTING IN A RESIDENTS YARD.

1054 PM     HAIL             8 S ALPINE              30.25N 103.67W
06/14/2009  E0.88 INCH       BREWSTER           TX   STORM CHASER

            1.5 INCH TO 2 INCH HAIL IS COVERING THE ROADS.

&&

CHRIS.DANIELS
Special weather statement, Jun 15, 2:16 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT MON JUN 15 2009

TXZ058-075-152100-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
316 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REEVES AND WEST
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN REEVES
COUNTY AT 316 PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 143 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pecos

When
June 15, 3:13 PM CST to 3:16 PM CST
Where
Pecos County, 7.81 mi NNW of Belding
Measured
1.75 in hail
Reported by
Public
Coordinates
30.890, -103.050

Hail, Pecos

When
June 15, 3:41 PM CST
Where
Pecos County, 1.37 mi WNW of Ft Stockton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.890, -102.890

Hail, Pecos

When
June 15, 3:45 PM CST to 3:48 PM CST
Where
Pecos County, 1.37 mi WNW of Ft Stockton
Measured
1.75 in hail
Reported by
Public
Coordinates
30.890, -102.890

Hail, Pecos

When
June 15, 3:50 PM CST to 3:53 PM CST
Where
Pecos County, 2.07 mi S of Ft Stockton Arpt Fst
Measured
1 in hail
Reported by
Public
Coordinates
30.890, -102.920

Hail, Pecos

When
June 15, 4:04 PM CST to 4:07 PM CST
Where
Pecos County, 3 mi E of Ft Stockton
Measured
2.75 in hail
Reported by
Public
Coordinates
30.880, -102.819

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178583, 178585, 178588, 178586, 178589.